Hail, Howard
- When
- September 7, 11:04 AM EST to 11:06 AM EST
- Where
- Howard County, 1.61 mi N of Kokomo
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.503, -86.130
Sheets of rain were observed as well.
Two thunderstorm complexes impacted central Indiana on the afternoon and evening of the 7th ahead of a cold front. The first complex moved across northern portions of central Indiana, producing pockets of wind damage and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Two thunderstorm complexes impacted central Indiana on the afternoon and evening of the 7th ahead of a cold front. The first complex moved across northern portions of central Indiana, producing pockets of wind damage and small hail. The second and larger thunderstorm complex moved across much of the area during the evening, producing damaging winds and torrential rainfall producing localized flooding. Wind gusts in excess of 60 mph were reported in Lebanon in Boone County and Hayden in Jennings County as the storms arrived. Several locations received in excess of 3 inches of rainfall from the storms on the evening of the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 7, 9:34 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1034 AM EDT FRI SEP 7 2012 .UPDATE... THE NEAR TERM SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 335 AM EDT FRI SEP 7 2012 A STRONG UPPER TROUGH OVER THE UPPER MIDWEST WILL ROTATE ACROSS OUR REGION BY SATURDAY. THIS WILL CAUSE A COLD FRONT FROM THE CENTRAL PLAINS TO WISCONSIN TO STRENGTHEN AS IT MOVES OUR WAY BY TONIGHT. MODELS ALSO DEVELOP A LOW PRESSURE SYSTEM ALONG THE FRONT...AND MOVE IT ACROSS OUR REGION EARLY TONIGHT AND INTO THE EASTERN GREAT LAKES ON SATURDAY. THIS FRONTAL SYSTEM WILL BRING LOCALLY HEAVY RAINFALL LATER TONIGHT AND EARLY TONIGHT. A FEW SHOWERS COULD LINGER INTO SATURDAY MORNING. OTHERWISE...MUCH COOLER AND DRY WEATHER WILL BE THE RULE THE REST OF THE WEEKEND. IN THE EXTENDED AN UPPER TROUGH OVER THE ST. LAWRENCE RIVER MOVES ON TO THE EAST AND WARMER AND DRY WEATHER WILL BE THE RULE AS HIGH PRESSURE DOMINATES OUR WEATHER AND AN UPPER RIDGE OVER THE CENTRAL U.S. BUILDS OUR WAY. && .NEAR TERM /REST OF TODAY/... ISSUED AT 1024 AM EDT FRI SEP 7 2012 1015Z UPDATE...WELL UNLIKE YESTERDAY THERE REMAINS QUITE A BIT OF UNCERTAINTY WITH REGARD TO THE MODEL TIMING OF THIS SYSTEM. THE GENERAL CONSENSUS IS THAT THE TIMING HAS SLOWED DOWN CONSIDERABLY...BY AS MUCH AS 6 HOURS COMPARED TO THIS TIME YESTERDAY...PUSHING THE BULK OF THE SHOWER/TSRA ACTIVITY UNTIL LATER THIS EVENING...CLOSER TO 00Z. IN THE MEANTIME...A COMPLEX OF STORMS DEVELOPED OVER PORTIONS OF IOWA LAST NIGHT AND AND IS CURRENTLY OVER NE IL AND NW IN. SHORT TERM GUIDANCE SHOWS THIS ACTIVITY BEING KEPT TO THE NORTH OF THE AREA...BUT RADAR TRENDS ARE LEADING TO BELIEVE SOME OF THIS WILL MAKE IT INTO OUR NW/W COUNTIES BY THIS AFTERNOON. HAVE ACCOUNTED FOR THIS IN THE GRIDS. IN TERMS OF OTHER GRID COMPONENTS...MADE SOME ADJUSTMENTS TO SKY/TEMP/DEW PT...MAINLY TO ACCOUNT FOR LATEST TRENDS. PREVIOUS DISCUSSION FOLLOWS... THUNDERSTORMS WERE CURRENTLY DEVELOPING ACROSS IOWA...AND PARTS OF THE CENTRAL PLAINS. MODELS DISAGREE ON HOW FAST THUNDERSTORMS MOVE INTO OUR REGION AND THIS COULD HAVE A BIG AFFECT ON TEMPERATURES. THE GFS AND GEMNH BRING PRECIP QUICKLY INTO OUR REGION...WHILE THE NAM...MM5 AND RAPID REFRESH MOVE THE IOWA STORMS INTO NORTHERN INDIANA LATER THIS MORNING AND DON'T BRING MUCH INTO OUR REGION UNTIL AFTER 21Z. AS A RESULT WILL GO A LITTLE WARMER MOST AREAS TODAY AND WILL ONLY KEEP MENTION OF HEAVY RAINFALL ACROSS OUR NORTHWEST THIS AFTERNOON. WILL MENTION CHANCE POPS ACROSS OUR NORTHWEST HALF BY LATE MORNING AND HIGH POPS ACROSS OUR NORTHWEST 2/3 BY LATE AFTERNOON WITH CHANCE POPS IN THE SOUTHEAST. SPC HAS US UNDER A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EARLY TONIGHT. NAM INDICATES MU CAPES OF UP TO 3500 J/KG AND MODERATE LOW LEVEL SHEAR. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... ISSUED AT 335 AM EDT FRI SEP 7 2012 FORECAST FOCUS WILL BE ON RAIN AMOUNTS AND CHANCES TONIGHT AS WELL AS THREAT FOR SEVERE WEATHER. ALL MODELS INDICATE LOCALLY HEAVY RAINFALL THIS EVENING WITH SOME AREAS RECEIVING 1 TO 2 INCHES OF PRECIP AS A COLD FRONT MOVES THROUGH AHEAD OF THE ROTATING UPPER TROUGH. MOST OF THE SEVERE WEATHER AND HEAVY RAINFALL WILL BE IN THE EVENING...THEN PRECIP WILL LESSEN OVERNIGHT AFTER COLD FRONT MOVES THROUGH. WILL MENTION SLIGHT CHANCE POPS ACROSS OUR EAST EARLY SATURDAY PER SREF. WIND GUSTS OF 20 TO 25 KNOTS WILL BE POSSIBLE SATURDAY AS A PRETTY GOOD PRESSURE GRADIENT WILL BE ACROSS OUR REGION. DRY AND COOL WEATHER WILL BE THE RULE DURING REST OF THE SHORT TERM AS HIGH PRESSURE BUILDS INTO THE NORTHERN PLAINS SATURDAY AND INTO OUR REGION SUNDAY AND SUNDAY NIGHT. WILL MENTION CLEARING SKIES SATURDAY NIGHT AND MOSTLY CLEAR AND COOL WEATHER SUNDAY. AS FAR AS TEMPERATURES ARE CONCERNED...WENT CLOSE TO A MAV/MET BLEND MOST AREAS. && .LONG TERM /MONDAY THROUGH THURSDAY/... ISSUED AT 335 AM EDT FRI SEP 7 2012 MODELS ARE IN DECENT AGREEMENT THROUGH THE LONG TERM...SO THE ALLBLEND INITIALIZATION WAS ACCEPTED. AN UPPER RIDGE WILL BUILD IN ALOFT DURING THE PERIOD WITH HIGH PRESSURE AT THE SURFACE. THIS WILL KEEP THE LONG TERM DRY AND ALLOW FOR GRADUALLY WARMING TEMPERATURES THROUGH THE PERIOD. TEMPERATURES WILL START OUT BELOW AVERAGE BUT WARM TO ABOVE AVERAGE BY THE END OF THE PERIOD. && .AVIATION /DISCUSSION FOR THE 071500Z IND TAF UPDATE/... MORNING MVFR FOG IS EXPECTED TO FINISH BURNING OFF WITHIN THE NEXT 60 MINUTES AS DIURNAL HEATING CONTINUES. VFR CONDITIONS WILL RETURN FOR THE NEXT FEW HOURS. WEAKENING TSRA COMPLEX OVER EAST CENTRAL ILLINOIS WILL CONTINUES TO PROGRESS EAST-SOUTHEAST AND MAY IMPACT THE IND TAF SITE EARLY THIS AFTERNOON. ANY TSRA THAT STRIKES A TAF SITE MAY PRODUCE BRIEF MVFR CONDITIONS. RADAR TRENDS CONTINUE TO INDICATE A DIMINISHING TREND WITH THIS CONVECTION...HOWEVER THERE HAS BEEN SOME NEWER DEVELOPMENT ON THE SOUTH SIDE OF THE WEAKENING COMPLEX...CLOSER TO AREAS THAT ARE RECEIVING MORE HEATING. THIS HAS ALSO AIDED IN TRENDING PROPAGATION MORE SOUTHEASTERLY. FOR NOW...WILL KEEP THE TEMPS TSRA MENTION AFTER 18Z...BUT WILL UPGRADE TO PREVAILING WHEN CONFIDENCE IS HIGHER. PREVIOUS DISCUSSION BELOW /DISCUSSION FOR THE 071200Z TAFS/... ISSUED AT 611 AM EDT FRI SEP 7 2012 LOW CONFIDENCE FORECAST IN SPECIFIC TIMING OF CONVECTION TODAY...BUT CHANCES FOR THUNDERSTORMS WILL INCREASE THROUGH THE DAY. FIRST CONCERN IS PATCHY DENSE FOG WHICH HAS BROUGHT KHUF AND KBMG INTO LIFR AT TIMES THIS MORNING. SIMILAR TO YESTERDAY THIS FOG SHOULD BURN OFF WITHIN THE FIRST HOUR OR TWO OF THE TAF PERIOD. KLAF/KIND MAY GET BRIEFLY INTO MVFR BEFORE THE FOG BURNS OFF. CONVECTION CURRENTLY ACROSS IOWA/NORTHERN ILLINOIS LOOKS TO BRUSH NEAR KLAF THIS MORNING SO WILL INCLUDE A VCTS THERE. UNCERTAINTY BEGINS WITH HOW THIS CONVECTION WILL INFLUENCE DEVELOPMENT OF OTHER CONVECTION LATE THIS MORNING AND THIS AFTERNOON. HOWEVER AS NOTED ABOVE CHANCES FOR TSRA WILL GENERALLY INCREASE THROUGH THE DAY...SO SHOWED THIS IN THE TAF. BY 22-24Z TSRA SHOULD BE WIDESPREAD AND THEN PERSIST INTO THE EVENING. OVERNIGHT TSRA WILL DIMINISH BUT RAIN MAY HANG ON FOR SEVERAL HOURS. EXPECT LOW MVFR TO IFR CEILINGS TO DEVELOP OVERNIGHT BEHIND THE CONVECTION. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JH NEAR TERM...JH/SMF SHORT TERM...JH LONG TERM....50 AVIATION...50/JP
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1014 AM EDT FRI SEP 7 2012 INZ021-028>031-035>049-051>057-060>065-067>072-081415- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1014 AM EDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT...SOME WITH HEAVY RAINFALL. IN ADDITION THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO AND MINOR FLOODING IS ALSO POSSIBLE. HAZARDS: THUNDERSTORMS...DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...LIGHTNING...MINOR FLOODING. TIMING: THIS AFTERNOON AND EARLY TONIGHT. DISCUSSION: A COLD FRONT WILL MOVE INTO OUR REGION EARLY TONIGHT AND NUMEROUS THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COLD FRONT. THE COMBINATION OF A VERY UNSTABLE AIR MASS...MODERATE LOW LEVEL SHEAR AND HIGH PRECIPITABLE WATER WILL PRODUCE THE SLIGHT RISK OF SEVERE WEATHER ALONG WITH HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: A FEW SHOWERS ARE POSSIBLE EARLY SATURDAY. OTHERWISE...DRY AND COOL WEATHER WILL OCCUR THROUGH EARLY NEXT WEEK FOLLOWED BY WARMER WEATHER BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 622 AM EDT FRI SEP 7 2012 INZ039>045-048-049-051>057-060>065-067>072-071230- HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN- GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN- LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...ANDERSON...MUNCIE...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD... SEYMOUR 622 AM EDT FRI SEP 7 2012 ...AREAS OF PATCHY DENSE FOG EARLY THIS MORNING... AREAS OF PATCHY DENSE FOG HAVE DEVELOPED THIS MORNING OVER PARTS OF WEST CENTRAL...SOUTH CENTRAL AND EAST CENTRAL INDIANA. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...TERRE HAUTE... BLOOMINGTON...GREENSBURG AND RUSHVILLE. VISIBILITIES MAY BE REDUCED TO A HALF MILE OR LESS IN SOME SPOTS AT TIMES THROUGH 830 AM. MOTORISTS ARE URGED TO USE EXTRA CAUTION EARLY THIS MORNING AND BE AWARE FOR BIG CHANGES IN VISIBILITY. FOG WILL LIFT AND DISSIPATE BY MID MORNING. JH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1142 AM EDT FRI SEP 7 2012
INZ021-030-031-038-071630-
CARROLL-CLINTON-HOWARD-TIPTON-
1142 AM EDT FRI SEP 7 2012
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN CLINTON...SOUTHEASTERN
CARROLL...HOWARD AND NORTHERN TIPTON COUNTIES UNTIL 1230 PM EDT...
AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF WALTON...OR 15 MILES
SOUTH OF LOGANSPORT...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KOKOMO...
RUSSIAVILLE...
INDIAN HEIGHTS...
SHARPSVILLE...
GREENTOWN...
WINDFALL...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4057 8636 4057 8586 4032 8587 4042 8658
4069 8641 4069 8637
TIME...MOT...LOC 1542Z 274DEG 37KT 4054 8639
KOCHThe Indianapolis radar (KIND), 89 km away, was scanning. The volume nearest the first event began at 16:03 UTC.
5 thunderstorm wind, 3 hail, 3 flood. Local standard time, as filed.
Sheets of rain were observed as well.
Trees and power lines were downed in this location due to damaging thunderstorm wind gusts.
Street flooding was occurring in downtown Tipton due to heavy thunderstorm rainfall.
A 62 mph thunderstorm wind gust was measured in this location.
The roof was blown off a barn, east of Danville, due to damaging thunderstorm wind gusts.
Reports of flooding, due to heavy thunderstorm rainfall, on State Road 47 in downtown Thorntown were received.
One foot of water was over Highway 63, one mile south of State Route 48, due to thunderstorm heavy rainfall.
A 58 mph thunderstorm wind gust was measured in this location.
A 67 mph thunderstorm wind gust was measured in this location. Some limbs and small trees were downed as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413626, 413882, 415071, 413634, 413636, 413637, 414696, 415074, 415076, 413647, 413650.